TAKE THIS QUIZ TO TEST YOUR KNOWLEDGE OF GLANDULAR PROBLEMS AND APPROPRIATE NURSING INTERVENTIONS.
1. You're caring for a 72-yearold man with Type 2 diabetes mellitus and hyperosmolar nonketotic syndrome (HNKS). His serum glucose level is 927 mg/dl and his serum osmolarity is 392 mOsm/liter. (Normal serum osmolarity is 270 mOsm/liter to 300 mOsm/liter.) To control his blood glucose level, you'd administer
a. subcutaneous (S.C.) insulin.
b. intravenous (I.V) high-dosage insulin.
c. intramuscular (I.M.) insulin.
d. short-acting, low-dosage I.V. insulin.
Rationale: d. Administer shortacting, low-dosage insulin (similar to that used for patients with diabetic ketoacidosis) to patients with HNKS. Don't give insulin S.C. until the blood glucose level reaches 250 mg/dl and stabilizes. High-dosage I.V. insulin can trigger hypoglycemia. The I.M. route isn't the route of choice for administering insulin.
2. What's the most important lab test for confirming a diagnosis of HNKS?
a. serum potassium level
b. serum sodium level c. arterial blood gas values d. serum osmolarity
Rationale: d. Serum osmolarity, the most important test for confirming HNKS, is also used to guide and evaluate treatment. A patient with HNKS typically has a serum osmolarity of over 350 mOsm/liter. You'll monitor serum potassium, serum sodium, and arterial blood gas values during treatment, but these values aren't as important as serum osmolarity in confirming the diagnosis.
3. Which intervention is appropriate for a patient with diabetic ketoacidosis?
a. Decrease the insulin I.V. infusion rate when the blood glucose level reaches 180 mg/dl.
b. Switch from 0.9% sodium chloride solution to a glucosecontaining fluid when the blood glucose level reaches 250 mg/dl.
c. Administer insulin preparations S.C. when the blood glucose level reaches 200 mg/dl.
d. Provide intermediate-acting insulin when the blood glucose level returns to 180 mg/dl.
Rationale: b. For a patient with diabetic ketoacidosis, you'd administer I.V insulin and 0.9% sodium chloride solution until the blood glucose level reaches 250 mg/dl. Then administer insulin I.V. or S.C. and change the fluid to a glucosecontaining solution to prevent hypoglycemia. Use only rapid-acting insulin preparations until the patient's condition stabilizes.
4. Your patient has Type 1 diabetes. Her urinalysis was positive for proteinuria. You're concerned because
a. proteinuria increases susceptibility to urinary tract infections.
b. proteinuria is an early sign of nephropathy.
c. protein stores are catabolized in the early stage of diabetic ketoacidosis.
d. proteinuria indicates the need for insulin reduction.
Rationale: b. Proteinuria measured by urinanalysis is an early sign of nephropathy. (Microalbuminuria tests can detect diabetic nephropathy even earlier.) Proteinuria is caused by diabetes-related damage to the glomerulus; it isn't associated with uncomplicated urinary tract infections, diabetic ketoacidosis, or insulin requirements.
5. Hypoglycemia can be triggered by certain drugs. Which drug should you avoid giving to a patient with a history of hypoglycemia?
b. mannitol c. prednisone d. propranolol
Rationale: a. Sulfonamides such as sulfisoxazole are chemically related to oral hypoglycemic agents and may trigger hypoglycemia. Mannitol, an osmotic diuretic, doesn't cause hypoglycemia. Prednisone, a systemic glucocorticoid, can cause hyperglycemia. Propranolol doesn't cause hypoglycemia but can mask its signs and symptoms.
6. Which dietary modification is most commonly recommended for a patient with hypoglycemia?
a. Increase simple sugar intake.
b. Adhere to a low-carbohydrate, high-protein diet.
c. Increase unsaturated fat intake.
d. Increase vitamin supplements, particularly vitamin C.
Rationale: b. A patient with hypoglycemia should follow a lowcarbohydrate, high-protein diet and avoid simple sugars and fasting. Increased intake of unsaturated fats or vitamins won't correct hypoglycemia.
7. A 66-year-old man is admitted to the intensive care unit (ICU) with syndrome of inappropriate antidiuretic hormone (SIADH) resulting from pancreatic cancer. His serum sodium level on admission is 116 mEq/liter. He's lethargic and intermittently complains of headache. Which nursing intervention is most appropriate?
a. Elevate the head of the bed more than 45 degrees.
b. Administer an opioid immediately, as ordered.
c. Prepare him for a computed tomography scan.
d. Administer a hypertonic solution.
Rationale: d. Hyponatremia causes an osmotic gradient that pulls water from the intravascular space into cerebral cells, resulting in cerebral edema, increased intracranial pressure, and headache. This patient's severe hyponatremia calls for I.V. replacement therapy with a hypertonic solution, such as 3% sodium chloride solution. Elevating the head of the bed no more than 30 degrees facilitates venous return to the heart and reduces secretion of antidiuretic hormone without reducing cerebral perfusion. Opioids could interfere with ongoing neurologic assessments. A computed tomography scan isn't indicated at this time.
8. The physician prescribes demeclocycline for a patient with SIADH. This drug is given to
a. prevent seizure activity associated with hyponatremia.
b. inhibit the release of antidiuretic hormone.
c. prevent supraventricular rhythm disturbances.
d. interfere with the action of antidiuretic hormone at the renal tubules.
Rationale: d. Demeclocycline, a tetracycline, interferes with the action of antidiuretic hormone at the renal tubules, thereby allowing diuresis to occur. The drug has no effect on seizure activity or myocardial conduction, nor does it inhibit the release of antidiuretic hormone.
9. A 64-year-old woman is admitted to the ICU with a diagnosis of diabetes insipidus resulting from a pituitary tumor. This condition is related to a lack of which hormone?
a. antidiuretic hormone
c. glucocorticoid hormones
d. gonadotropin hormones
Rationale: a. A pituitary tumor may cause a deficiency of antidiuretic hormone, leading to diabetes insipidus. Other possible causes for a lack of antidiuretic hormone include head trauma, neurosurgery, infection, neoplasms, or vascular lesions. The other hormones listed aren't associated with diabetes insipidus.
10. Primary lab findings for a patient with diabetes insipidus typically include
a. decreased urine osmolarity, increased urine specific gravity, and decreased serum osmolarity.
b. increased urine osmolarity, hyponatremia, and increased serum osmolarity.
c. decreased urine osmolarity, increased serum osmolarity, and decreased urine specific gravity.
d. increased urine osmolarity, hypernatremia, and hypokalemia.
Rationale: c. A patient with diabetes insipidus typically has polyuria-the urine is dilute, with a low specific gravity of less than 1.005 and a low osmolarity of 200 mOsm/liter or less. Serum osmolarity is increased, but the degree of increase depends on the patient's fluid intake.
Source: Springhouse Certification Review: Critical Care Nursing, Springhouse, Pa., Springhouse Corp., 1997.
Copyright Springhouse Corporation Jul 1998
Provided by ProQuest Information and Learning Company. All rights Reserved